Prescription Opiate Abuse Increases Lethal Potential of Benzodiazepines

A Lethal Combination: Prescription Opioids and Benzodiazepines

In 2015, the primary cause of death for nearly 9,000 individuals was linked to benzo-opiate combinations. Almost a third of opioid overdose fatalities also include the use of a benzodiazepine. The data supports recent regulatory changes to opioid and benzodiazepine warnings. Abusing a legal or illegal opioid with a benzodiazepine could increase a person’s likelihood of overdosing. For many, help will not arrive in time to undo the depressing effects on a person’s respiratory system.

Taking Opioids with Benzodiazepines

Opioid prescriptions (Codeine, Fentanyl, Hydrocodone, etc.) and illegal drugs such as heroin attach to brain receptors and block pain signals. The body naturally produces opioids to block pain under certain conditions. When administered via an outside source, the drug synthetically produces the pain-blocking experience. It also calms or depresses the respiratory system When someone takes too much of an opioid medication, the effect may depress the respiratory system so much that an individual passes out and eventually dies.

Benzodiazepine prescriptions (Xanax, Klonopin, Valium, Ativan, etc.) work throughout the brain and bind to GABA receptors and enhance the neurotransmitter’s function to depress the central nervous system’s responsivity. In effect, the drug acts as a sedative and can alleviate the experience of anxiety, spasms, muscle tension, or pain.

When taken together, a benzodiazepine strengthens the effects of an opioid medication. An individual who takes too high an amount of both drugs will experience increased sedative effects and depressed breathing. The combination can quickly lead to death.

A Combination Used in Ohio’s Death Penalty

Ohio even used a powerful benzo-opioid combination during one man’s execution in 2014. The man struggled, gasped, and convulsed for 10 minutes before he died. His death serves as a cautionary tale of what death looks like when someone mixes opioids and benzodiazepines.

Factors in Polysubstance Medication Abuse

The Number of Piod Overdoses Involving BenzodiazepinesEven a careful prescription drug user could fall victim to the deadly combination of opioids and benzodiazepines. If, for example, an orthopedic physician prescribes an opioid for back pain and a psychiatrist prescribes a benzodiazepine for panic attacks, a patient could unwittingly overdose on the two drugs. At times, a single physician may concurrently prescribe an opioid and a benzodiazepine, which may lure a patient into a false sense of security during use. Recreational drug users are not the only people who die from combining benzodiazepines and opioids.

For recreational drug users, the overdose concern lies in the need to experience a high. Users combine a benzodiazepine with a high-dose opioid to achieve euphoria and/or sedation. Without immediate intervention, an overdose can kill someone in a matter of minutes or hours or result in a coma.

Aside from a history of substance abuse and the failures of routine monitoring, the presence of chronic pain, a lack of insurance coverage, and concurrent addiction and mental health disorders can all contribute to polysubstance medication abuse. For certain individuals with these risk factors, the risk of an overdose and subsequent death or coma increases.

Today, every prescription drug user needs to maintain an awareness of drug outcomes. The medical system monitors drug usage only up to a certain point. From the potential for addiction to drug interactions, understanding prescription medications can help people make informed choices about drug use.

The Signs of an Opioid/Benzodiazepine Overdose

Knowing the signs and symptoms of an overdose can help people identify and treat the underlying problem. For opioid and benzodiazepine combination overdoses, symptoms may include shallow or irregular breathing patterns, a sense of confusion, loss of consciousness, loss of responsivity, and constricted pupils.

If contacted quickly, emergency responders can treat a combination overdose using respiration therapy and antagonist drug treatments. An overdose victim may require ongoing monitoring and further treatment to prevent the likelihood of future overdoses.

New Black Box Warning on Opioids/Benzodiazepines

To combat the high rate of mortality associated with opioid and benzodiazepine abuse, the Food and Drug Administration issued a new requirement for warning labels on almost 400 opioid and benzodiazepine containing products. The Black Box label warns users and health practitioners of a potential risk of co-use. The FDA currently considers the significant increase in overdose and death a public health crisis. Among the data used to make the regulatory changes, the FDA noted a 41% increase in the number of patients prescribed both types of drugs from 2002 to 2014 – an increase equivalent to 2.5 million patients and potential overdose victims.

Avoiding Opioid and Benzodiazepine Overdose

All drug users can take steps to avoid an accidental overdose. Keep a list of all the prescription medications you take in a handy location. Tell each physician about all your current medications before accepting a new prescription, and avoid taking any opioid or benzodiazepine for longer than necessary. Both drugs are highly addictive and can quickly result in abusive habits and overdose. Individually, these drugs represent a distinct health threat. Together, they are positively deadly.

Opioid and Benzodiazepine Addiction Can Both Be Deadly on their Own
Mixing These Two Drugs
Increases the Danger and Likelihood of Overdose:
If You or a Loved One Is Suffering From a Prescription Addiction

Contact Our Counselors